Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Baire* $ 1$, Darboux functions

Author: Richard J. O’Malley
Journal: Proc. Amer. Math. Soc. 60 (1976), 187-192
MSC: Primary 26A21; Secondary 26A24
MathSciNet review: 0417352
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is well known that a function $ f:[0,1] \to R$ is Baire 1 if and only if in any closed set C there is a point $ {x_0}$ at which the restricted function $ f\vert C$ is continuous. Functions will be called Baire$ ^\ast$ 1 if they satisfy the following stronger property: For every closed set C there is an open interval (a, b) with $ (a,b) \cap C \ne \emptyset $ such that $ f\vert C$ is continuous on (a, b). Functions which are both Baire$ ^\ast$ 1 and Darboux are examined. It is known that approximately derivable functions are Baire$ ^\ast$ 1. Among other things it is shown here that $ {L_p}$-smooth functions are Baire$ ^\ast$ 1. A new result about the $ {L_p}$-differentiability of $ {L_p}$-smooth, Darboux functions is shown to follow immediately from the main properties of Baire$ ^\ast$ 1, Darboux functions.

References [Enhancements On Off] (What's this?)

  • [1] H. Auerbach, Sur les dérivées généralisées, Fund. Math. 8 (1926), 49-55.
  • [2] A. M. Bruckner, An affirmative answer to a problem of Zahorski, and some consequences, Michigan Math. J. 13 (1966), 15-26. MR 32 #5814. MR 0188375 (32:5814)
  • [3] H. T. Croft, A note on a Darboux continuous function, J. London Math. Soc. 38 (1963), 9-10. MR 26 #5103. MR 0147588 (26:5103)
  • [4] G. H. Hardy and W. W. Rogosinski, Fourier series, 2nd ed., Cambridge Univ. Press, 1950. MR 13, 457. MR 0044660 (13:457b)
  • [5] C. J. Neugebauer, Smoothness and differentiability in $ {L_p}$, Studia Math. 25 (1964/65), 81-91. MR 31 #5942. MR 0181715 (31:5942)
  • [6] G. Tolstoff, Sur quelques propriétés des fonctions approximativement continues, Mat. Sb. 5 (47) (1939), 637-645. MR 1, 206. MR 0001267 (1:206g)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A21, 26A24

Retrieve articles in all journals with MSC: 26A21, 26A24

Additional Information

Keywords: Darboux, Baire 1, $ {L_p}$-smooth, $ {L_p}$-derivative, Denjoy-Clarkson Property
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society